Mitchell Lattof | January 6, 2021 | Personal Injury
Mirena is a form of hormonal birth control that can prevent pregnancy for up to five years. The hormonal IUD is inserted into the uterus through the vagina, where it releases a synthetic form of progestin.
The Mirena IUD is most commonly used to prevent pregnancy but may be prescribed to treat excessively heavy or painful periods. The T-shaped IUD is made from flexible plastic and should be mostly undetectable if inserted correctly. Users should be able to feel a short string inside the vagina that signals whether the IUD is correctly positioned and helps with removal.
Mirena is widely used and can be easily implanted and removed. However, some women experience side effects after removing the IUD, a condition commonly referred to as the “Mirena Crash.”
What is the Mirena Crash?
The Mirena crash refers to the side effects some people experience after removing the Mirena IUD. Symptoms can last for several days, weeks, or months. The reaction to removal is thought to be caused by a hormonal imbalance from the body no longer receiving progestin.
Symptoms of the Mirena crash can include:
- Minor to severe mood swings
- Weight gain
- Hair loss
- Swollen or tender breasts
- Headaches and migraines, with neck and shoulder pain as a result
- Lowered libido
- Fertility issues
Some people experience symptoms while the IUD is in place and report that they remain after removal. There is no proven link between the IUD removal and the symptoms experienced. However, this is likely due to a lack of information and no in-depth studies of the phenomenon. Despite no data proving the condition, the symptoms are very much real.
How Common is the Mirena Crash?
There is limited data on the Mirena crash, and unfortunately, some doctors, along with Mirena’s manufacturer, Bayer, continue to deny the condition. Bayer repeatedly denies the existence of any link between its product and the alleged side effects.
Because symptoms of the Mirena crash are so varied, many doctors deny the condition, attributing the symptoms to other causes. Despite repeated claims of the Mirena crash, doctors continue to echo Bayer’s claims.
The FDA approved Mirena in the year 2000, and roughly 10 million people use it worldwide. However, due to the condition’s denial, there are no clear-cut statistics on how many people the Mirena crash affects. What’s telling is that in 2018, despite its relentless denial of the Mirena crash, Bayer paid over $12 million in out-of-court settlements related to Mirena crash claims.
Treating the Mirena Crash
If your symptoms are severe, speak with your doctor; they may be able to guide you through the symptoms. If you experience anxiety and depression symptoms after stopping Mirena use, know that it may be due to a hormonal imbalance. Consider counseling or therapy if your depression or anxiety becomes debilitating.
Connecting with friends and loved ones can also help. Other ways to alleviate symptoms of the Mirena crash include:
- Over-the-counter medication to treat headaches and body aches
- Yoga and meditation to relax the body and alleviate stress
- Eating enough and maintaining as healthy a diet as possible. Try to eat a wide variety of foods.
- Reducing sugar, caffeine, and alcohol intake
- Avoiding cigarette use or vaping.
- Exercising daily, even if it is just a walk around the block or a bike ride. Getting outside when possible can have positive effects on mental well-being.
In some cases, symptoms may require immediate medical attention. You should seek medical care at your nearest emergency room if you experience any of the following:
- Extreme pain in your uterus or abdomen
- Severe headache
- High fever
- Profuse bleeding
- Suicidal thoughts or thoughts of self-harm
If you experience thoughts of self-harm or suicide, you can call the National Suicide Prevention Hotline. Contention around whether or not the Mirena crash is real is a drop in the bucket when it comes to the dismissal of women’s medical symptoms. Whether or not Mirena is the direct cause, countless women experience severe symptoms after removing the IUD.